Nebraska, 2005

Damaging Wind in Nebraska, May 10, 2005

May 10, 2005 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 2:28 PM CST, 8 hours 27 minutes earlier.

Area forecast discussion, May 10, 2:28 PM CST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 PM CDT TUE MAY 10 2005

.DISCUSSION...
PRIMARY FORECAST CHALLENGES WILL BE SEVERE WEATHER...HEAVY RAIN AND
FLASH FLOODING THREAT FOR THE NEXT FEW DAYS.

IN THE SHORT TERM...A FIRST LOOK AT SPECIAL 20Z SOUNDING FROM OAX
SUGGESTS CAP REMAINING FOR QUITE A WHILE.  TEMP/DEW POINT AT 850
15.2/9.6C, 700 9.0/-11.7C.  NAM HAS BEEN TOO FAST TO RETURN MOISTURE.
DESPITE THAT...ATMOSPHERE IS CERTAINLY GETTING CHARGED WITH HEAT AND
MOISTURE OVER ERN OK AND SERN KS...AND LOW LVL JET STRENGTHENING FROM
SSW TO AROUND 50 KT WILL BRING THIS UNSTABLE PLUME INTO OUR AREA.
BEST GUESS AT THE MOMENT IS THAT CONVECTION WILL ERUPT N OF THE WARM
FNT OVER W CNTRL IA AND LIKELY BACKBUILD INTO NORTHEAST OR E CENTRAL
NEBRASKA TONIGHT.

WILL NOT PUT OUT WATCH FOR FLASH FLOODING TONIGHT.  LOW LEVEL
MOISTURE AND PRECIPITABLE WATER STILL NEEDS A BIT OF A BOOST.  LLJ
ORIENTATION APPEARS TO VEER TOO MUCH INTO THE WEST FOR BEST LIFT
OVER FRONT IN OUR SECTOR.  FLASH FLOOD GUIDANCE OF 2 TO 2.5 INCHES
FOR MOST OF THE AREA UNLIKELY TO BE EXCEEDED UNLESS CONVECTION CAN
BACKBUILD OVER A TIGHTLY FOCUSED AREA.

CONDITIONS APPEAR MORE FAVORABLE BOTH FOR SEVERE WX AND FLOODING
LATER WED.  EXPECT FRONT TO LIE SOMEWHERE IN FAR SOUTHERN NEBRASKA...
WITH STRONG SFC LOW EMERGING INTO NW KS.  WITH LOW LEVELS SOUTH OF
FRONT CHARGED WITH MOISTURE...AND SUBSTANTIAL COOLING AND MOISTENING
AROUND 7H OVER ERN NEBRASKA AND WRN IA...CONVECTION SHOULD ERUPT
EASILY AND EARLY.  SOUTH LLJ OVER FRONT WILL PROVIDE MUCH BETTER
LIFT AND SERIOUS POTENTIAL FOR FLOODING RAINS.  STRONG CONVECTION
AND HEAVY RAIN POTENTIAL CONTINUES THROUGH THU EVENING AS SFC LOW
MOVES ACROSS NORN KS...BUT DYNAMIC LIFT AND INSTABILITY APPEAR LESS
FAVORABLE AS LOW SLOWLY FILLS AND AIR SOUTH OF FRONT IS LESS
UNSTABLE.

LEANED TOWARD SLOWER NAM SOLUTION IN HANGING ONTO CHANCE OF PRECIP
THROUGH FRIDAY AS UPPER TROUGH KICKS OUT THROUGH NORTHERN PLAINS.

TEMPS WILL DEPEND GREATLY ON THE LOCATION OF THE FRONT FOR THE
NEXT FEW DAYS...ESPECIALLY NEAR THE KS AND MO BORDERS.  THE NORTH
WILL BASICALLY BE CLOUDY WET AND COOL FROM TONIGHT INTO FRIDAY.

LEFT THE WEEKEND BASICALLY DRY UNDER UPPER RIDGING AND DELAYED NEXT
MENTION OF THUNDERSTORMS UNTIL RETURN FLOW HAS TIME TO SET UP MONDAY
NIGHT.

BY EARLY NEXT WEEK...MODEL TIMING AND POSITION OF WAVES IS IN
DISARRAY.  GFS ENSEMBLE 5H MEANS ARE SIMILAR TO YESTERDAY...BUT
RELIABLITY HAS DETERIORATED GREATLY IN WESTERN NORTH AMERICA
DOWNSTREAM OF FAST FLOW IMPINGING ON WEST COAST FROM CENTRAL PACIFIC.
APPARENT MESSAGE IS THAT A PATTERN CHANGE IS SETTING UP...BUT MODELS
DO NOT KNOW HOW TO HANDLE IT YET...SO NEITHER DO I.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, May 10, 4:03 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT TUE MAY 10 2005

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-111100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
503 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE DELAYED UNTIL AFTER 7 PM
THIS EVENING DUE TO SIGNIFICANT CAPPING THAT HAS ENVELOPED THE
OUTLOOK AREA.

AFTER 7 PM THOUGH...SEVERE STORMS ARE EXPECTED ORGANIZE AND WILL BE
ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS. ADEQUATE
ENVIRONMENTAL SHEAR SHOULD ALSO ALLOW FOR TORNADIC STORMS AS WELL.

THE THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND NORTH OF A WARM
FRONT THAT IS EXPECTED TO EXTEND FROM THE COLUMBUS AREA TO NEAR
OMAHA...THEN EASTWARD INTO CENTRAL IOWA. WITH A VERY UNSTABLE
ATMOSPHERE IN PLACE ALONG THIS FRONT...IT IS LIKELY THAT SEVERE
WEATHER WILL LAST WELL INTO THE OVERNIGHT HOURS AS A STRONG LOW LEVEL
JET DEVELOPS OVER EASTERN NEBRASKA. HEAVY RAIN IS ALSO LIKELY WITH
THE STORMS.

ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY AFTERNOON ALONG
THIS SAME FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND NORTH OF THE FRONTAL
BOUNDARY THROUGH THURSDAY NIGHT. SEVERE STORMS ARE AGAIN EXPECTED
WEDNESDAY NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY
SEVERE WEATHER THREATS

MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND PROBABLY
AGAIN WEDNESDAY AFTERNOON.

IAZ079-080-090-091-NEZ065>068-078-088>093-111100-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
503 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE STORMS WILL BE POSSIBLE THIS EVENING...MAINLY IN THE
VICINITY OF A STALLED WARM FRONTAL BOUNDARY THAT WILL EXTEND FROM
THE COLUMBUS AREA THROUGH OMAHA...AND INTO CENTRAL IOWA. ALTHOUGH
VERY WARM AND UNSTABLE AIR WILL BE IN PLACE SOUTH OF THIS FRONT THE
ATMOSPHERE WILL BE SOMEWHAT CAPPED AND IS EXPECTED TO LIMIT
THUNDERSTORM DEVELOPMENT INITIALLY. IF STORMS DO DEVELOP LATER
TONIGHT LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SEVERE WEATHER WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON ALONG THIS
SAME FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF THE FRONTAL BOUNDARY
THROUGH THURSDAY NIGHT.  SEVERE STORMS ARE AGAIN EXPECTED WEDNESDAY
NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER
THREATS.

MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN
WEDNESDAY AFTERNOON.

DEE

In the hours before

Local storm report, May 10, 9:56 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     6 SSW BLAIR             41.46N 96.18W
05/10/2005  70 MPH           WASHINGTON         NE   MESONET

            MEASURED AT EAGLE AIRFIELD.

1050 PM     HAIL             1 N VALLEY              41.33N 96.35W
05/10/2005  1.00 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

&&

LANDSVORK
Local storm report, May 10, 10:02 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1102 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             2 S ELKHORN             41.25N 96.24W
05/10/2005  0.88 INCH        DOUGLAS            NE   AMATEUR RADIO

&&

LANDSVORK
Local storm report, May 10, 10:17 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1117 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     TSTM WND GST     BELLEVUE                41.16N 95.92W
05/10/2005  60 MPH           SARPY              NE   PUBLIC

&&

LANDSVORK
Local storm report, May 10, 10:21 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1121 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     OMAHA                   41.26N 96.01W
05/10/2005                   DOUGLAS            NE   TRAINED SPOTTER

            3 TO 4 INCH DIAMETER LIMBS BLOWN DOWN FROM TSTM GUSTS.

&&

LANDSVORK
Local storm report, May 10, 10:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1125 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             2 NW DAVEY              41.00N 96.70W
05/10/2005  1.75 INCH        LANCASTER          NE   AMATEUR RADIO

&&

LANDSVORK
Local storm report, May 10, 10:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1152 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             6 WNW DAVEY             41.02N 96.77W
05/10/2005  1.00 INCH        LANCASTER          NE   EMERGENCY MNGR

1128 AM     HAIL             CERESCO                 41.06N 96.65W
05/10/2005  0.88 INCH        SAUNDERS           NE   AMATEUR RADIO

            WIND GUSTS TO 50 MPH.

1128 AM     HAIL             3 E DAVEY               40.98N 96.61W
05/10/2005  0.88 INCH        LANCASTER          NE   AMATEUR RADIO

&&

LANDSVORK

The radar

The Omaha radar (KOAX), 34 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sarpy

When
May 10, 10:55 PM CST
Where
Sarpy County, La Vista
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.150, -96.033

Thunderstorm wind gusts estimated at 65 mph knocked down several 8 to 12 inch tree limbs which blocked a street in La Vista.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449379.